Kansas, 2002

Flash Flood and Damaging Wind in Kansas, May 26, 2002

May 26, 2002 · NWS TOP · 2 events in 2 counties and zones

1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 26, 12:29 PM CST, 9 hours 44 minutes earlier.

Area forecast discussion, May 26, 12:29 PM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
129 PM CDT SUN MAY 26 2002

MAIN CONCERN IS PRECIPITATION CHANCES THROUGH MIDWEEK AND
TEMPERATURES THROUGH THE PERIOD...

COMBINATION OF WARM ADVECTION...FRONTAL BOUNDARY IN THE AREA...AND
UPPER IMPULSES MOVING THROUGH THE FLOW WILL BRING A CHANCE FOR
CONVECTION MAINLY DURING THE LATE AFTERNOON THROUGH EARLY MORNING
HOURS TONIGHT THROUGH WEDNESDAY NIGHT.  (SPC HAS SMALL PART OF CWA
IN THE NORTHWESTERN COUNTIES OUTLOOKED FOR SLIGHT RISK OF SEVERE
WEATHER THROUGH TOMORROW MORNING...AND NOTHING FOR MEMORIAL DAY AND
MONDAY NIGHT.)  WILL END PRECIPITATION CHANCES OVER NORTHWEST TWO
THIRDS WEDNESDAY NIGHT AND IN THE SOUTHEAST EARLY THURSDAY.  THIS IS
IN LINE WITH EARLIER THINKING.

EXTENDED GUIDANCE SUGGESTS ANOTHER ROUND OF CONVECTION VISITS THE
NEIGHBORHOOD SATURDAY NIGHT AND SUNDAY SO WILL INTRODUCE NEW POPS
FOR THAT TIME.

ON TEMPERATURES...WILL FOLLOW A CLOSE BLEND OF LATEST GUIDANCE WITH
CURRENT FORECAST.

.TOP...NONE.

34

In the hours before

Special weather statement, May 26, 4:28 PM CST, 5 hours 45 minutes before
KSZ008-009-020-021-034-035-270200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT SUN MAY 26 2002

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTH CENTRAL
KANSAS THIS EVENING...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF NORTH
CENTRAL KANSAS THIS EVENING.

THUNDERSTORMS IN NEBRASKA ARE EXPECTED TO MOVE RAPIDLY SOUTHEAST INTO
NORTH CENTRAL KANSAS EARLY THIS EVENING.  SOME OF THE THUNDERSTORMS
WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

AT LATE AFTERNOON...MOIST SOUTH WINDS WERE FEEDING MOISTURE INTO
THE NEBRASKA THUNDERSTORMS AND CAUSING OTHERS TO DEVELOP FURTHER
SOUTH IN WESTERN KANSAS.  THIS MOIST SOUTH FLOW WILL BE THE PRIMARY
CAUSE OF THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 26, 7:54 PM CST, 2 hours 19 minutes before
KSZ008>010-020>023-034>038-270500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN MAY 26 2002

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTH CENTRAL
AND PARTS OF NORTHEAST KANSAS THIS EVENING...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF NORTH
CENTRAL KANSAS AND NORTHEAST KANSAS THIS EVENING.

THUNDERSTORMS WILL SPREAD ACROSS NORTH CENTRAL AND NORTHEAST KANSAS
OVERNIGHT. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

THIS EVENING...MOIST SOUTH WINDS WERE FEEDING MOISTURE INTO NORTH
CENTRAL AND NORTHEAST KANSAS...AND CAUSING THUNDERSTORMS TO DEVELOP
OVER THE AREA.  THIS MOIST SOUTH FLOW WILL BE THE PRIMARY CAUSE OF
THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 04:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Republic

When
May 26, 10:13 PM CST to 11:00 PM CST
Where
Republic County, Belleville
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heavy rains produced flash flooding with water reported over the roadway at the junction of highways 81 and 36 near Belleville.

Thunderstorm Wind, Cloud

When
May 26, 10:52 PM CST
Where
Cloud County, 10 mi S of Concordia
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.417, -97.667

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291454, 5291455.